South Dakota, 2021High Wind in South Dakota, December 23 to 24, 2021
December 23 to 24, 2021 · NWS UNR · 5 events in 5 counties and zones
Strong southwesterly winds developed during the evening and into the overnight hours across the northern and eastern foothills of the Black Hills. Some wind gusts around 60 mph were recorded from the Spearfish to Rapid City area.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong southwesterly winds developed during the evening and into the overnight hours across the northern and eastern foothills of the Black Hills. Some wind gusts around 60 mph were recorded from the Spearfish to Rapid City area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Dec 23, 4:28 PM MST, 3 hours 32 minutes earlier.
Area forecast discussion, Dec 23, 4:28 PM MST, 3 hours 32 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
428 PM MST Thu Dec 23 2021
.DISCUSSION...(This Evening Through Thursday)
Issued at 129 PM MST Thu Dec 23 2021
Active WNW flow will continue through most of the period, as the
western NOAM trough digs and supports several ejecting impulses
with a wavering frontal boundary over the area. Each impulse will
help settled the polar jet further south, with arctic air
eventually advecting into the region by early next week. Strong
advancing impulse is resulting in windy conds for portions of the
western FA, esp NE WY and the eastern/northern Black Hills
foothills. Ongoing pressure falls and decent mixing should allow
the winds to mix down to the sfc in in these locations through
afternoon, with a brief lull before the main batch of winds
develops tonight. The strongest winds will occur in the Black
Hills foothills tonight ahead of the sfc trough. Standing mountain
wave expected over the Black Hills given temp profiles and flow,
with a progged sfc pressure diff over the eastern slopes of the BH
in excess of 6 mb, strong flow will have a good potential to mix
down in the foothills. Model soundings continue to prog winds in
excess of 65 knots just off the sfc, supporting the potential for
wind gusts in excess of 70 mph from Spearfish to Rapid City. As
stated in the previous update discussion, there remains some
uncertainty as to how far east stronger winds will be able to mix
down, esp as one moves further away from the BH in each zone. This
is due to the fact that the winds will be more mechanically mixed
down per mountain wave/sfc pressure gradient processes and the LL
inversion strength will be a major influence to this. Locations
directly adjacent to the foothills zones could very well see
warning level winds(KRAP), but felt the current adv continues to
be a good compromise between uncertainty in mix down and extent.
South central SD will also see the potential for breezy conds
tonight as a LLJ develops, esp in areas with terrain influences.
Otherwise, a few high based showers will be possible this evening
with the main upper wave, but mainly sprinkles/flurries at best
given very dry sub-cloud layer. Left pops out. Cooler conds
expected Fri, but still mild for the date. Did lower temps across
NW SD and along the eastern slopes of the BH given ENE LL flow.
The next impulse will advect through the region Fri night, with
increasing chances for mainly snow (maybe some light rain far
south at first). Some light accums up to a couple inches will be
possible in the BH and NW SD. However, the bulk of forcing and
precip is expected to remain north of the FA. Cooler temps can be
expected Sat, as the front wavers over the region, esp across NW
SD where SE winds will struggle to mix any warm air down. The next
stronger impulse will then arrive Sun, with more chances for
snow, esp across NW SD. However, the best forcing currently looks
to remain northeast of the FA, with the best chances for precip
there. Forecast models are still indicating an arctic surge into
the region early next week, with temps below normal for most of
the week as a large trough parks over western NOAM. Some places
(esp NW SD) will see lows well below zero with highs struggling to
rise above zero by Tuesday.
&&
.AVIATION...(For the 00Z TAFS Through 00Z Friday Evening)
Issued At 424 PM MST Thu Dec 23 2021
VFR conditions are expected through the period. Strong gusty
southwest winds will continue across northeast WY tonight,
spreading into the Black Hills this evening. Wind gusts to 50kts
will occur. LLWS is expected on the SD plains tonight, but higher
wind gusts around 40kts may reach areas from KIEN-KICR. Winds will
subside Friday as a trough moves through switching winds to the
northwest.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...High Wind Warning until 5 AM MST Friday for SDZ025-026-072.
Wind Advisory from 9 PM this evening to 5 AM MST Friday for
SDZ012-030-031-073.
High Wind Warning from 9 PM this evening to 5 AM MST Friday for
SDZ074.
WY...High Wind Warning until 2 AM MST Friday for WYZ054-055.
&&
DISCUSSION...JC
AVIATION...HelgesonHazardous weather outlook, Dec 23, 10:58 AM MST, 9 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
1058 AM MST Thu Dec 23 2021
SDZ001-002-013-014-024-027>029-032-041>044-046-047-049-WYZ057-071-
241400-
Harding-Perkins-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Southern Foot Hills-Central Black Hills-
Southern Black Hills-Haakon-Fall River-Oglala Lakota-Jackson-
Bennett-Mellette-Todd-Tripp-Wyoming Black Hills-
Northeastern Crook-
1058 AM MST Thu Dec 23 2021 /1158 AM CST Thu Dec 23 2021/
This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Light snow is possible Friday night into Saturday. Any
accumulations will be minor.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
&&
Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity
WYZ054>056-058-241400-
Northern Campbell-Southern Campbell-Western Crook-Weston-
1058 AM MST Thu Dec 23 2021
This Hazardous Weather Outlook is for portions of northeast
Wyoming.
.DAY ONE...Today and Tonight
Strong southwest winds are expected this afternoon and tonight.
Winds could gust up to 65 mph.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Light snow is possible Friday night into Saturday. Any
accumulations will be minor.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
&&
Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity
SDZ012-025-026-030-031-072>074-241400-
Butte-Northern Foot Hills-Rapid City-Custer Co Plains-
Pennington Co Plains-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-
1058 AM MST Thu Dec 23 2021
This Hazardous Weather Outlook is for portions of northwestern
South Dakota...and southwestern South Dakota.
.DAY ONE...Today and Tonight
Strong southwest winds are likely tonight. Gusts up to 65 mph are
likely along the foot hills of the Black Hills, with gusts to 50
mph likely across the adjacent plains just north and east of the
Black Hills.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Light snow is possible Friday night into Saturday. Any
accumulations will be minor.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
&&
Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity
In the hours before
Local storm report, Dec 23, 2:03 PM MST, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
203 PM MST THU DEC 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0139 PM NON-TSTM WND GST 4 S DWTN RAPID CITY 44.02N 103.24W
12/23/2021 M52 MPH PENNINGTON SD NWS EMPLOYEE
&&
JCLocal storm report, Dec 23, 5:52 PM MST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
552 PM MST THU DEC 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM NON-TSTM WND GST 3 WNW WHITEWOOD 44.48N 103.69W
12/23/2021 M61 MPH LAWRENCE SD MESONET
&&
DYELocal storm report, Dec 23, 6:14 PM MST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
614 PM MST THU DEC 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM NON-TSTM WND GST 4 S DWTN RAPID CITY 44.02N 103.24W
12/23/2021 M54 MPH PENNINGTON SD NWS EMPLOYEE
&&
WFO UNRHigh Wind, Northern Foot Hills
- When
- December 23, 8:00 PM MST to December 24, 12:00 AM MST
- Where
- Northern Foot Hills forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 44.359, -103.792 (the zone’s center; the record gives no point)
High Wind, Rapid City
- When
- December 23, 8:30 PM MST to 11:00 PM MST
- Where
- Rapid City forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- NWS Employee
- Coordinates
- 44.004, -102.824 (the zone’s center; the record gives no point)
High Wind, Southern Meade Co Plains
- When
- December 23, 8:30 PM MST to 11:00 PM MST
- Where
- Southern Meade Co Plains forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.567, -102.717 (the zone’s center; the record gives no point)
High Wind, Sturgis / Piedmont Foothills
- When
- December 23, 9:00 PM MST to 10:00 PM MST
- Where
- Sturgis / Piedmont Foothills forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.567, -102.717 (the zone’s center; the record gives no point)
High Wind, Pennington Co Plains
- When
- December 23, 9:00 PM MST to 11:00 PM MST
- Where
- Pennington Co Plains forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.004, -102.824 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Wisconsin, December 23, 202120 injured · $500,000 · 1 event
- Winter Weather in Michigan, December 23, 20211 death · 4 injured · $25,000 · 1 event
- Winter Storm and Avalanche in Colorado, December 23 to 25, 20211 death · 6 events
- Strong Wind in Montana, December 23, 2021$1.0 million · 1 event
- Flooding and Heavy Snow in California, December 23 to 25, 2021$7,000 · 65 kt wind · 33 events
- Winter Storm and Heavy Snow in New Mexico, December 23 to 25, 2021$15,000 · 59 kt wind · 10 events
- Winter Storm and Heavy Snow in Colorado, December 23 to 25, 202117 events
- Heavy Snow and High Wind in Colorado, December 23 to 25, 202161 kt wind · 12 events
- Debris Flow and Flooding in California, December 23 to 24, 20218 events
- Heavy Snow and Heavy Rain in Arizona, December 23 to 24, 20218 events
- Heavy Snow in Idaho, December 23 to 26, 20218 events
- Heavy Snow and Winter Weather in Utah, December 23 to 25, 20217 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 990285, 990287, 991546, 990286, 990288.